In a startling revelation, individuals who have been prescribed drugs like Ozempic and Wegovy for weight loss have come forward with harrowing experiences, shedding light on the potential dangers associated with these medications.
A 37-year-old woman from Louisiana expressed deep regret, stating, “I wish I never touched it. I wish I’d never heard of it in my life.” Her sentiments are echoed by a 42-year-old woman from Dallas, who reported severe complications, including dehydration, after taking Wegovy.
The alarming accounts don’t stop there. A teacher from Toronto, 38, shared her struggles with Ozempic-induced vomiting so severe that it led her to take a leave of absence from work.
These drugs, which utilize semaglutide, have been hailed for their efficacy in weight loss. However, they have also been linked to a range of gastrointestinal issues, including gastroparesis or stomach paralysis.
During clinical trials, close to half, 44 percent, of individuals using Wegovy reported experiencing nausea, with nearly 1 in 4 reporting vomiting, both of which are typical symptoms of gastroparesis. In trials for Ozempic, which shares the same medication as Wegovy but is administered at a lower dosage, the incidence of nausea was 1 in 5. Vomiting was reported by 1 in 10.
Gastroparesis can also result from diabetes, but this usually occurs in individuals who have had the condition for a minimum of 10 years, with persistently elevated blood sugar levels causing damage to the nerves responsible for regulating stomach function.
A gastroenterologist at the Mayo Clinic explained that these drugs delay gastric emptying, potentially leading to severe complications like gastroparesis. While some patients may adjust over time, others continue to suffer even after discontinuing the medication.
Anesthesiologists emphasize the dangers associated with stomach paralysis resulting from these medications, stressing the necessity for both doctors and patients to acquire a deeper understanding of the associated risks. The American Society of Anesthesiologists is advising doctors to have patients cease these medications one week before surgery due to the increased risk of regurgitation under anesthesia.
Novo Nordisk, the manufacturer of Ozempic and Wegovy, has responded, acknowledging gastrointestinal side effects but emphasizing the extensive study and real-world use of these drugs.
Regulatory authorities state that they have received reports of gastric paralysis in patients using GLP-1 agonist medications. The reports have been filed via the organization’s openly accessible adverse events monitoring system. The FDA noted that these reports may not always contain sufficient information for a thorough assessment. The FDA has been unable to ascertain whether the medications directly caused the gastroparesis or if it might have stemmed from another underlying factor.
Despite the FDA’s acknowledgment of reports linking these medications to gastroparesis, they maintain that the benefits may outweigh the risks for some patients. However, it emphasizes the need for vigilance and evaluation of side effects.
As these revelations unfold, patients are urged to prioritize their health and consult healthcare providers if they experience side effects. The spotlight on these weight loss drugs serves as a cautionary tale, prompting calls for greater awareness and scrutiny surrounding their usage.
If you need legal representation after being harmed by weight loss drugs, contact McCann Dillon Jaffe & Lamb, LLC for a free consultation. Located in Philadelphia and Abington, Pennsylvania, as well as Wilmington, Delaware, we serve clients in the surrounding areas. Call us at 215-569-8488 or complete our online form to schedule your consultation today.